Minnesota, 2011Damaging Winds in Minnesota, August 2, 2011
August 2, 2011 · NWS MPX · 18 events in 9 counties and zones
A complex of thunderstorms that developed across South Dakota early Tuesday morning, August 2nd, moved eastward into west-central, central and east-central Minnesota during the morning. Brief severe wind gusts along a bow echo moved across the area, with mainly tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms that developed across South Dakota early Tuesday morning, August 2nd, moved eastward into west-central, central and east-central Minnesota during the morning. Brief severe wind gusts along a bow echo moved across the area, with mainly tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 2, 2:27 AM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 2, 2:27 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 AM CDT TUE AUG 2 2011
.DISCUSSION...
YET ANOTHER BUSY NIGHT ACROSS THE CWA WITH ONE COMPLEX RIDING
SOUTHEAST AND WILL AFFECT WEST CENTRAL WISCONSIN DURING THE
MORNING. FARTHER WEST...A FORWARD PROPAGATING MCV RACING NORTHEAST
ACROSS EASTERN SOUTH DAKOTA. MODELS DIDNT DO TOO MUCH WITH THIS AS
IS MOVED INTO WESTERN MN. DOES APPEAR THAT AS UPPER TROUGH/HEIGHT
FALLS MOVE INTO THE WEST SHOULD BE ABLE TO INITIATE SOME SCT/BKN
TSRA. VERY UNSTABLE AIRMASS OVER THE AREA WITH LAPS SOUNDING
SHOWING IN EXCESS OF 4000 CAPE AHEAD OF FRONT. WIND AND HEAVY RAIN
WILL BE THE MAIN SEVERE WEATHER THREATS ONCE AGAIN THROUGH THE
MORNING. THOUGHT ABOUT ISSUING FLOOD WATCH OVER WISCONSIN THIS
MORNING...BUT APPEARS FORWARD PROPAGATING SYSTEM SHOULD PRECLUDE
TORRENTIAL RAINFALL. COLD FRONT PROGGED TO MOVE INTO CENTRAL MN
THROUGH THE NOON HOUR AND THEN DROPPING OUT OF THE AREA BY LATE
AFTERNOON. WILL END THE RAIN THREAT AFTER 21Z. STILL SEE DEWPOINTS
REMAINING THROUGH LATE AFTERNOON/EVENING AS DRIER AIR SLOW TO
PROGRESS EAST.
DRY AND NOT AS WARM FOR WEDNESDAY AS HIGH PRESSURE DROPS SOUTHEAST
OVER THE AREA. STILL WILL MAINTAIN SLIGHTLY ABOVE NORMAL
TEMPERATURE TREND HOWEVER. NEXT SHOT AT SOME SHOWERS MOVES INTO
SOUTHERN CWA THURSDAY/THU NIGHT PERIOD AS SHORT WAVE ENERGY RIDES
ACROSS IOWA ALONG OLD FRONT. THIS EXITS TO THE EAST WITH THE NEXT
WAVE MOVING INTO THE AREA SATURDAY AND LINGERING INTO SUNDAY. THE
00Z GFS REMAINS FASTEST WITH THE MOVEMENT OF THIS FEATURE. WILL
CONTINUE POPS FOR SAT INTO SUNDAY FOR THIS SYSTEM...WITH THE ECMWF
NOT QUITE AS FAST. LONGER RANGE TREND STILL INDICATING A BETTER
INFLUX OF CANADIAN AIR LATER NEXT WEAK AS WESTERN RIDGE
RETROGRADES AND FLATTENS A BIT...ALLOWING HUDSON BAY LOW TO DROP A
BIT FARTHER SOUTH. THIS WILL ALLOW LARGE...DRY...CANADIAN HIGH TO
FINALLY DROP OVER THE WESTERN GREAT LAKES.
&&
.AVIATION.../06Z TAF ISSUANCE/
CLOUD TOPS COOLING RAPIDLY ACRS N MN/NW WI FROM NEAR FAR-DLH THEN
INTO NW WI IN AREA OF VERY STRONG 850MB THETA E ADVECTION. SOME
STORMS NR DTL ARE BEGINNING TO SHOW A BOW STRUCTURE WHICH COULD BE A
SIGN OF A SE MVNT OF STORMS INTO THE AXN/STC AREA AFTER ABT 08Z.
TSTMS MAY REACH WI TAF SITES BY 12Z. AREAS WHERE PCPN OCCURS SHUD
SEE MVFR OR PERHAPS A PRD OF IFR WX WITH VERY SMALL T/TD SPRDS
PRESENT. MAY ALSO SEE IFR CONDS AT EAU EARLY IN TAF PRD AS WNDS HAVE
BECOME LIGHT AND PCPN RECENTLY ENDED.
SFC LOW S OF FAR PROGGED TO BE VCNTY DLH BY 12Z WITH TRAILING CDFNT
FROM SFC LOW TO ARND RWF. CDFNT THEN MOVES RPDLY SE ACRS REMAINING
TAF SITES DRNG MRNG. COULD SEE SOME TSTMS DVLP S ALNG FRONT AS IS
MOVES ACROSS AREA.
SHUD BE GOOD MIXING ON TUESDAY IN WAKE OF CDFNT WITH GUSTS 20-25 KTS
ACROSS AREA. CU RULES ALSO INDICATED BKN CU MAINLY E AREAS ON
TUESDAY.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
DWE/RAH
Hazardous weather outlook, Aug 2, 2:46 AM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
346 AM CDT TUE AUG 2 2011
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
031215-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
346 AM CDT TUE AUG 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE AREA THROUGH THE
MORNING AS A COLD FRONT MOVES EAST. SOME OF THE STORMS COULD BE
SEVERE...WITH THE MAIN THREAT FROM DAMAGING WINDS AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY NIGHT
AND AGAIN OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.
In the hours before
Special weather statement, Aug 2, 2:29 AM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 AM CDT TUE AUG 2 2011
WIZ016-020915-
RUSK-
329 AM CDT TUE AUG 2 2011
...THUNDERSTORMS MOVING INTO RUSK COUNTY THROUGH 415 AM CDT...
AT 325 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF EDGEWATER. THIS STORM WAS MOVING
SOUTHEAST AT 50 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
TORRENTIAL RAINFALL.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BRUCE.
LADYSMITH.
TONY.
GLEN FLORA.
SHELDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS OF ONE TO TWO INCHES PER HOUR ARE POSSIBLE FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.
&&
LAT...LON 4537 9076 4537 9091 4530 9092 4529 9093
4542 9136 4564 9153 4565 9127 4564 9068
4563 9067 4541 9067
TIME...MOT...LOC 0828Z 315DEG 44KT 4572 9132
JLTSpecial weather statement, Aug 2, 3:17 AM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
417 AM CDT TUE AUG 2 2011
WIZ014>016-021015-
BARRON-POLK-RUSK-
417 AM CDT TUE AUG 2 2011
...GUSTY WINDS AND HEAVY RAIN DEVELOPING OVER BARRON...POLK AND
RUSK COUNTIES THROUGH 515 AM CDT...
AT 414 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS FROM FREDERICK THROUGH HAUGEN TO NEAR GLEN FLORA. THE
STORMS WERE MOVING EAST AT 40 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FREDERIC.
LUCK.
BARRONETT.
CUMBERLAND.
RICE LAKE.
LADYSMITH.
GLEN FLORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4539 9067 4525 9262 4565 9265 4565 9254
4573 9253 4572 9215 4565 9214 4564 9072
TIME...MOT...LOC 0913Z 265DEG 35KT 4562 9241Local storm report, Aug 2, 4:24 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
524 AM CDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM TSTM WND GST 6 WNW RICE LAKE 45.54N 91.85W
08/02/2011 M59 MPH BARRON WI TRAINED SPOTTER
&&
CARLYONLocal storm report, Aug 2, 4:41 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
541 AM CDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 AM TSTM WND GST 6 S MARIETTA 44.93N 96.44W
08/02/2011 M53 MPH LAC QUI PARLE MN MESONET
&&
CARLYONThunderstorm Wind, Lac Qui Parle
- When
- August 2, 4:59 AM CST
- Where
- Lac Qui Parle County, 0.49 mi E of Louisburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 45.170, -96.170
Power lines were blown down near Louisburg, Minnesota.
Thunderstorm Wind, Meeker
- When
- August 2, 6:28 AM CST
- Where
- Meeker County, 4.15 mi S of Litchfield
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.070, -94.530
A measured wind gust at the Litchfield RAWS site.
Thunderstorm Wind, Meeker
- When
- August 2, 6:30 AM CST
- Where
- Meeker County, 0.24 mi SE of (Y69)litchfield Muni
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.128, -94.517
Several large trees were uprooted in the city of Litchfield.
Thunderstorm Wind, Stearns
- When
- August 2, 6:45 AM CST
- Where
- Stearns County, 2.93 mi SSE of Avon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.580, -94.450
A few large trees were blown down, near Avon.
Thunderstorm Wind, Stearns
- When
- August 2, 6:50 AM CST
- Where
- Stearns County, Collegeville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.600, -94.370
A 14 inch diameter pine tree was blown down in Collegeville.
Thunderstorm Wind, Stearns
- When
- August 2, 6:55 AM CST
- Where
- Stearns County, 2.13 mi NNE of St Joseph
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.600, -94.320
Several large 10 to 12 inch diameter trees were blown down near St. Joseph.
Thunderstorm Wind, Wright
- When
- August 2, 7:00 AM CST
- Where
- Wright County, 0.85 mi NW of Howard Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.080, -94.090
A large tree blew down and blocked County Road 5 near Howard Lake.
Thunderstorm Wind, Sherburne
- When
- August 2, 7:05 AM CST
- Where
- Sherburne County, 2 mi NNE of Cable
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.547, -94.066
A measured wind gust at the St. Cloud airport.
Thunderstorm Wind, Benton
- When
- August 2, 7:08 AM CST
- Where
- Benton County, 0.69 mi S of Sauk Rapids
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.590, -94.170
Several large trees were blown down in Sauk Rapids.
Thunderstorm Wind, Sherburne
- When
- August 2, 7:20 AM CST
- Where
- Sherburne County, 4.15 mi N of Elk River
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.360, -93.580
Several large oak trees were blown down north of Elk River.
Thunderstorm Wind, Sherburne
- When
- August 2, 7:21 AM CST
- Where
- Sherburne County, 2.13 mi NNE of Elk River
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 45.330, -93.570
Multiple trees and power lines were blown down near Elk River.
Thunderstorm Wind, Anoka
- When
- August 2, 7:25 AM CST
- Where
- Anoka County, 1.19 mi NW of Ramsey
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.260, -93.450
Several large trees were blown down near Ramsey.
Thunderstorm Wind, Isanti
- When
- August 2, 7:30 AM CST
- Where
- Isanti County, 5.04 mi ESE of Crown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.430, -93.370
Several large tree branches were blown down east of Crown.
Thunderstorm Wind, Benton
- When
- August 2, 7:30 AM CST
- Where
- Benton County, 0.48 mi E of Glendorado
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.580, -93.770
Several large trees were blown down near Glendorado.
Thunderstorm Wind, Anoka
- When
- August 2, 7:30 AM CST
- Where
- Anoka County, 1.46 mi SSE of St Francis
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.380, -93.360
Several large trees were partially uprooted near St. Francis.
Thunderstorm Wind, Isanti
- When
- August 2, 7:35 AM CST
- Where
- Isanti County, 4.17 mi S of Isanti
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.440, -93.240
Several large trees were blown down south of Isanti.
Thunderstorm Wind, Isanti
- When
- August 2, 7:45 AM CST
- Where
- Isanti County, 0.69 mi S of Isanti
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.490, -93.250
Multiple trees were blown down near Isanti.
Thunderstorm Wind, Chisago
- When
- August 2, 7:55 AM CST
- Where
- Chisago County, 0.69 mi S of North Branch
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.510, -92.980
Numerous trees were blown down near North Branch.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 2, 20111 death · 1 event
- Hail and Damaging Winds in Arkansas, August 2 to 4, 20112 injured · $1.0 million · 1.75 in hail · 28 events
- Wildfire in Oklahoma, August 2, 2011$1.8 million · 1 event
- Hail and Damaging Winds in Illinois, August 2, 2011$376,000 · 1 in hail · 24 events
- Tornado in Florida, August 2, 2011$180,000 · EF1 · 1 event
- Flash Flooding and Damaging Wind in Michigan, August 2 to 3, 2011$260,000 · 55 kt wind · 3 events
- Damaging Winds in Maryland, August 2, 2011$110,000 · 56 kt wind · 2 events
- Wildfire in Oklahoma, August 2, 2011$100,000 · 1 event
- Damaging Winds in Indiana, August 2, 2011$71,000 · 83 kt wind · 6 events
- Flash Flood and Damaging Winds in Wisconsin, August 2, 2011$73,000 · 56 kt wind · 5 events
- Flash Flooding and Damaging Wind in Minnesota, August 2, 2011$30,000 · 50 kt wind · 6 events
- Excessive Heat in Arkansas, August 2 to 7, 201124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318615, 318637, 318664, 318616, 318626, 318619, 318618, 318639, 318620, 318627, 318629, 318632, 318622, 318630, 318633, 318623, 318634, 318636.